Oklahoma, 2009

Excessive Heat in Oklahoma, July 11 to 15, 2009

July 11 to 15, 2009 · NWS TSA · 25 events in 25 counties and zones

A prolonged period of excessive heat occurred across eastern Oklahoma in mid July. Daytime maximum heat indices ranged from 105 to 115 degrees with overnight low temperatures only falling to around 80 for several consecutive days.

Where it happened

Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A prolonged period of excessive heat occurred across eastern Oklahoma in mid July. Daytime maximum heat indices ranged from 105 to 115 degrees with overnight low temperatures only falling to around 80 for several consecutive days. One direct fatality resulted from this period of excessive heat in Tulsa County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jul 11, 9:44 AM CST, 1 hour 16 minutes earlier.

Area forecast discussion, Jul 11, 9:44 AM CST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1044 AM CDT SAT JUL 11 2009

.DISCUSSION...
CURRENT FORECAST IN GOOD SHAPE. MADE JUST A FEW TWEAKS TO TEMPERATURES
BASED ON LATEST TRENDS AND 12Z RAOBS. HEAT WARNING WILL BE LEFT AS THEY
ARE. PREVIOUS UPDATE SENT AROUND 12Z WAS TO REMOVE HEAT ADVISORY
WORDING.

UPDATED ZFP/PFM/AFM ALREADY SENT.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...EXCESSIVE HEAT WARNING UNTIL 7 PM TUESDAY FOR OKZ049-OKZ053-
     OKZ054-OKZ055-OKZ056-OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-
     OKZ062-OKZ063-OKZ064-OKZ065-OKZ066-OKZ067-OKZ068-OKZ069-
     OKZ070-OKZ071-OKZ072-OKZ073-OKZ074-OKZ075-OKZ076.

AR...EXCESSIVE HEAT WARNING UNTIL 7 PM TUESDAY FOR ARZ019-ARZ020-
     ARZ029.

&&

SHORT TERM...23
LONG TERM....15
Hazardous weather outlook, Jul 11, 4:06 AM CST, 6 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
506 AM CDT SAT JUL 11 2009

ARZ001-002-010-011-019-020-029-OKZ049-053>076-121000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
506 AM CDT SAT JUL 11 2009

...AN EXCESSIVE HEAT WARNING IS IN EFFFECT FOR EASTERN OKLAHOMA
   AND WEST CENTRAL ARKANSAS...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS WITH DANGEROUS LIGHTNING.
RISK...LIMITED.
AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...MAINLY LATE THIS AFTERNOON.

DANGEROUS HEAT.
RISK...ELEVATED.
AREA...EASTERN OKLAHOMA AND WEST CENTRAL ARKANSAS.
ONSET...ONGOING.

DISCUSSION...
TEMPERATURES THIS MORNING WERE STILL AROUND 80.  WITH THIS
WARM START AND HEAT INDEXES EXPECTED TO TOP OUT IN THE 105
TO 110 DEGREE RANGE THIS AFTERNOON...HEAT RELATED ILLNESSES
WILL BE A PROBLEM TODAY.  AN EXCESSIVE HEAT WARNING HAS BEEN
ISSUED FOR EASTERN OKLAHOMA AND WEST CENTRAL ARKANSAS.  SEE
THE PRODUCT /OKCNPWTSA/ FOR FURTHER DETAILS.

IN ADDITION TO THE HEAT...THERE MAY BE A FEW THUNDERSTORMS
ACROSS NORTHEAST OKLAHOMA AND THE NORTHWEST CORNER OF ARKANSAS
THIS AFTERNOON AND TONIGHT AS A COLD FRONT WILL TRY TO EDGE
INTO THE AREA FROM KANSAS AND MISSOURI.  SEVERE WEATHER IS
NOT ANTICIPATED.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SUNDAY...THUNDERSTORM POTENTIAL...DANGEROUS HEAT POTENTIAL.
MONDAY...THUNDERSTORM POTENTIAL...DANGEROUS HEAT POTENTIAL.
TUESDAY...DANGEROUS HEAT POTENTIAL.
WEDNESDAY...THUNDERSTORM POTENTIAL...DANGEROUS HEAT POTENTIAL.
THURSDAY...THUNDERSTORM POTENTIAL...DANGEROUS HEAT POTENTIAL.
FRIDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
WITH HIGH PRESSURE ALOFT ENTRENCHED OVER THE SOUTHERN PLAINS
AT LEAST THROUGH THE MIDDLE OF THE UPCOMING WEEK...EXCESSIVE
HEAT WILL CONTINUE TO BE A PROBLEM.  THE EXESSIVE HEAT WARNING
WHICH IS IN EFFECT FOR TODAY AND TONIGHT CONTINUES INTO
TUESDAY. SOME RELIEF TO THE HEAT MAY OCCUR LATE IN THE WEEK
AS THE HIGH PRESSURE ALOFT SHIFTS TO THE WEST OF THE AREA AND
THE FLOW ALOFT BECOMES NORTHWEST.  THIS NORTHWEST FLOW ALOFT
MAY ALLOW A MORE SIGNIFICANT COLD FRONT TO ENTER THE AREA.

SMALL THUNDERSTORM CHANCES ARE IN THE FORECAST FOR SUNDAY
AND MONDAY AS THE WEAK FRONT JUST TO THE NORTHEAST OF THE AREA
MAY EFFECT THE AREA.  BETTER CHANCES OF THUNDERSTORMS WILL
OCCUR LATER IN THE WEEK WITH THE COLD FRONT EXPECTED AT THAT
TIME.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
PLANS DESIGNED TO RESPOND TO THE PROLONGED PERIOD OF DANGEROUS
HEAT SHOULD CONTINUE TO BE EMPLOYED.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

25 excessive heat. Local standard time, as filed.

Excessive Heat, Adair

When
July 11, 11:00 AM CST to July 15, 6:00 PM CST
Where
Adair forecast zone
Reported by
Official NWS Observations
Coordinates
35.884, -94.659 (the zone’s center; the record gives no point)

Excessive Heat, Cherokee

When
July 11, 11:00 AM CST to July 15, 6:00 PM CST
Where
Cherokee forecast zone
Reported by
Official NWS Observations
Coordinates
35.907, -95.000 (the zone’s center; the record gives no point)

Excessive Heat, Choctaw

When
July 11, 11:00 AM CST to July 15, 6:00 PM CST
Where
Choctaw forecast zone
Reported by
Official NWS Observations
Coordinates
34.027, -95.552 (the zone’s center; the record gives no point)

Excessive Heat, Craig

When
July 11, 11:00 AM CST to July 15, 6:00 PM CST
Where
Craig forecast zone
Reported by
Official NWS Observations
Coordinates
36.762, -95.208 (the zone’s center; the record gives no point)

Excessive Heat, Creek

When
July 11, 11:00 AM CST to July 15, 6:00 PM CST
Where
Creek forecast zone
Reported by
Official NWS Observations
Coordinates
35.903, -96.371 (the zone’s center; the record gives no point)

Excessive Heat, Delaware

When
July 11, 11:00 AM CST to July 15, 6:00 PM CST
Where
Delaware forecast zone
Reported by
Official NWS Observations
Coordinates
36.408, -94.803 (the zone’s center; the record gives no point)

Excessive Heat, Haskell

When
July 11, 11:00 AM CST to July 15, 6:00 PM CST
Where
Haskell forecast zone
Reported by
Official NWS Observations
Coordinates
35.225, -95.117 (the zone’s center; the record gives no point)

Excessive Heat, Latimer

When
July 11, 11:00 AM CST to July 15, 6:00 PM CST
Where
Latimer forecast zone
Reported by
Official NWS Observations
Coordinates
34.876, -95.250 (the zone’s center; the record gives no point)

Excessive Heat, Le Flore

When
July 11, 11:00 AM CST to July 15, 6:00 PM CST
Where
Le Flore forecast zone
Reported by
Official NWS Observations

Excessive Heat, Mayes

When
July 11, 11:00 AM CST to July 15, 6:00 PM CST
Where
Mayes forecast zone
Reported by
Official NWS Observations
Coordinates
36.302, -95.231 (the zone’s center; the record gives no point)

Excessive Heat, McIntosh

When
July 11, 11:00 AM CST to July 15, 6:00 PM CST
Where
McIntosh forecast zone
Reported by
Official NWS Observations
Coordinates
35.374, -95.667 (the zone’s center; the record gives no point)

Excessive Heat, Muskogee

When
July 11, 11:00 AM CST to July 15, 6:00 PM CST
Where
Muskogee forecast zone
Reported by
Official NWS Observations
Coordinates
35.616, -95.379 (the zone’s center; the record gives no point)

Excessive Heat, Nowata

When
July 11, 11:00 AM CST to July 15, 6:00 PM CST
Where
Nowata forecast zone
Reported by
Official NWS Observations
Coordinates
36.799, -95.617 (the zone’s center; the record gives no point)

Excessive Heat, Okfuskee

When
July 11, 11:00 AM CST to July 15, 6:00 PM CST
Where
Okfuskee forecast zone
Reported by
Official NWS Observations
Coordinates
35.466, -96.323 (the zone’s center; the record gives no point)

Excessive Heat, Okmulgee

When
July 11, 11:00 AM CST to July 15, 6:00 PM CST
Where
Okmulgee forecast zone
Reported by
Official NWS Observations
Coordinates
35.647, -95.964 (the zone’s center; the record gives no point)

Excessive Heat, Osage

When
July 11, 11:00 AM CST to July 15, 6:00 PM CST
Where
Osage forecast zone
Reported by
Official NWS Observations

Excessive Heat, Ottawa

When
July 11, 11:00 AM CST to July 15, 6:00 PM CST
Where
Ottawa forecast zone
Reported by
Official NWS Observations
Coordinates
36.836, -94.810 (the zone’s center; the record gives no point)

Excessive Heat, Pawnee

When
July 11, 11:00 AM CST to July 15, 6:00 PM CST
Where
Pawnee forecast zone
Reported by
Official NWS Observations
Coordinates
36.317, -96.699 (the zone’s center; the record gives no point)

Excessive Heat, Pittsburg

When
July 11, 11:00 AM CST to July 15, 6:00 PM CST
Where
Pittsburg forecast zone
Reported by
Official NWS Observations
Coordinates
34.924, -95.748 (the zone’s center; the record gives no point)

Excessive Heat, Pushmataha

When
July 11, 11:00 AM CST to July 15, 6:00 PM CST
Where
Pushmataha forecast zone
Reported by
Official NWS Observations
Coordinates
34.416, -95.376 (the zone’s center; the record gives no point)

Excessive Heat, Rogers

When
July 11, 11:00 AM CST to July 15, 6:00 PM CST
Where
Rogers forecast zone
Reported by
Official NWS Observations
Coordinates
36.372, -95.604 (the zone’s center; the record gives no point)

Excessive Heat, Sequoyah

When
July 11, 11:00 AM CST to July 15, 6:00 PM CST
Where
Sequoyah forecast zone
Reported by
Official NWS Observations

Excessive Heat, Tulsa

When
July 11, 11:00 AM CST to July 15, 6:00 PM CST
Where
Tulsa forecast zone
Deaths
1 direct, 0 indirect
Reported by
Official NWS Observations
Coordinates
36.121, -95.941 (the zone’s center; the record gives no point)

A man was found unconscious under a tree near a construction site on 41st Street. EMSA treated the man and transported him to a local hospital where he later died. The death was related to prolonged exposure to excessive heat.

Excessive Heat, Washington

When
July 11, 11:00 AM CST to July 15, 6:00 PM CST
Where
Washington forecast zone
Reported by
Official NWS Observations
Coordinates
36.715, -95.904 (the zone’s center; the record gives no point)

Excessive Heat, Wagoner

When
July 11, 11:00 AM CST to July 15, 6:00 PM CST
Where
Wagoner forecast zone
Reported by
Official NWS Observations
Coordinates
35.961, -95.521 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Excessive Heat, Tulsa2009-07-1353MaleOutside/Open AreasDirect

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2009Every state in 2009This day in weather historyWarnings in Oklahoma, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 191678, 191679, 191680, 191681, 191682, 191683, 191684, 191685, 191686, 191687, 191688, 191689, 191690, 191691, 191692, 191693, 191694, 191695, 191696, 191697, 191698, 191699, 191700, 191701, 191702.